Obesity drug Orlistat users blamed side effects or the non effectiveness of the drug as the reasons behind their failure to lose weight 18 months after taking the medication, a new study published in the Journal of Health Psychology reveals.
The team from the University of Surrey also found that participants described a series of barriers to weight loss including psychological and physical health issues, relationships and the make-up of their bodies. They also described a number of alternative methods of weight loss that had also failed, and the failure of Orlistat was included within this idea of permanent and ongoing failure.
AdvertisementOrlistat is currently the only prescribed drug for obesity and functions by reducing the amount of fat absorbed from food eaten.
"Our results have significant implications for GPs and how they should communicate with the patients about this drug," said lead author Dr Amelia Hollywood from the University of Surrey.
"GPs can improve patient support while taking Orlistat. At present, the so called "side effects" of Orlistat are seen as unpleasant and intrusive. If health professionals can highlight that such "side effects" are actually the consequences of eating high-fat foods while taking the drug, it could help ensure a change in diets."
"In addition, by alerting patients to these consequences and emphasising the need for dietary change, patients may be in a better position to make an informed judgement as to whether they wish to be prescribed this medication. GPs may likewise be able to make a more informed decision as to whether the medication should be prescribed, which could have cost implications for the NHS by reducing the waste of medications."
P Global Warming Responsible for Only Half of Melting Ice in Greenland Study Finds Screening For Risk of SCD in Young Adults Feasible and Cost Effective M
You May Also Like